Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The $K$-homology class
of the Euler characteristic operator
is trivial


Author: Jonathan Rosenberg
Journal: Proc. Amer. Math. Soc. 127 (1999), 3467-3474
MSC (1991): Primary 19K33; Secondary 19K35, 19K56, 58G12
DOI: https://doi.org/10.1090/S0002-9939-99-04943-6
Published electronically: May 13, 1999
MathSciNet review: 1610789
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: On any manifold $M^{n}$, the de Rham operator $D=d+d^{*}$ (with respect to a complete Riemannian metric), with the grading of forms by parity of degree, gives rise by Kasparov theory to a class $[D]\in KO_{0}(M)$, which when $M$ is closed maps to the Euler characteristic $\chi (M)$ in $KO_{0}(\hbox {pt})= \mathbb{Z}$. The purpose of this note is to give a quick proof of the (perhaps unfortunate) fact that $[D]$ is as trivial as it could be subject to this constraint. More precisely, if $M$ is connected, $[D]$ lies in the image of $\mathbb{Z}=KO_{0}(\hbox {pt})\to KO_{0}(M)$ (induced by the inclusion of a basepoint into $M$).


References [Enhancements On Off] (What's this?)

  • [AS3] M. F. Atiyah and I. M. Singer, The index of elliptic operators, III, Ann. of Math. (2) 87 (1968), 546-604. MR 38:5245
  • [BJ] S. Baaj and P. Julg, Théorie bivariante de Kasparov et opérateurs non bornés dans les $C\sp{*} $-modules hilbertiens, C. R. Acad. Sci. Paris Sér. I Math. 296 (21) (1983), 875-878. MR 84m:46091
  • [Bl] B. Blackadar, $K$-Theory for Operator Algebras, Math. Sci. Res. Inst. Publ., vol. 5, Springer-Verlag, New York, Berlin, 1986. MR 88g:46082
  • [BS] J. C. Becker and R. E. Schultz, The real semicharacteristic of a fibered manifold, Quart. J. Math. Oxford (2) 33 (1982), 385-403. MR 84a:57022
  • [Ga] M. P. Gaffney, A special Stokes's theorem for complete Riemannian manifolds, Ann. of Math. (2) 60 (1954), 140-145. MR 15:986d
  • [Hig1] N. Higson, A primer on $KK$-theory, Operator theory: operator algebras and applications, Part 1 (Durham, NH, 1988) (W. Arveson and R. Douglas, eds.), Proc. Sympos. Pure Math., vol. 51, Part 1, Amer. Math. Soc., Providence, RI, 1990, pp. 239-283. MR 92g:19005
  • [Hig2] N. Higson, $K$-homology and operators on non-compact manifolds, Unpublished preprint, ca. 1989.
  • [Hig3] N. Higson, A note on the cobordism invariance of the index, Topology 30 (3) (1991), 439-443. MR 92f:58171
  • [Hig4] N. Higson, On the $K$-theory proof of the index theorem, Index theory and operator algebras (Boulder, CO, 1991), Contemp. Math., vol. 148, Amer. Math. Soc., Providence, RI, 1993, pp. 67-86. MR 95a:19009
  • [Hil1] M. Hilsum, Signature operator on Lipschitz manifolds and unbounded Kasparov bimodules, Operator algebras and their connections with topology and ergodic theory (Bu\c{s}teni, 1983), Lecture Notes in Math., vol. 1132, Springer-Verlag, Berlin, New York, 1985, pp. 254-288. MR 87d:58133
  • [Hil2] M. Hilsum, Fonctorialité en $K$-théorie bivariante pour les variétés lipschitziennes, $K$-Theory 3 (5) (1989), 401-440. MR 91j:19012
  • [KKS] D. S. Kahn, J. Kaminker, and C. Schochet, Generalized homology theories on compact metric spaces, Michigan Math. J. 24 (2) (1977), 203-224. MR 57:13921
  • [KM] J. Kaminker and J. G. Miller, Homotopy invariance of the analytic index of signature operators over $C\sp{*}$-algebras, J. Operator Theory 14 (1) (1985), 113-127. MR 87b:58082
  • [LM] H. B. Lawson, Jr. and M.-L. Michelsohn, Spin Geometry, Princeton Mathematical Ser., vol. 38, Princeton Univ. Press, Princeton, NJ, 1989. MR 91g:53001
  • [R] J. Rosenberg, Analytic Novikov for topologists, Novikov Conjectures, Index Theorems and Rigidity, vol. 1 (S. Ferry, A. Ranicki, and J. Rosenberg, eds.), London Math. Soc. Lecture Notes, vol. 226, Cambridge Univ. Press, Cambridge, 1995, pp. 338-372. MR 97b:58138
  • [RW] J. Rosenberg and S. Weinberger, The signature operator at 2, In preparation.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 19K33, 19K35, 19K56, 58G12

Retrieve articles in all journals with MSC (1991): 19K33, 19K35, 19K56, 58G12


Additional Information

Jonathan Rosenberg
Affiliation: Department of Mathematics, University of Maryland, College Park, Maryland 20742
Email: jmr@math.umd.edu

DOI: https://doi.org/10.1090/S0002-9939-99-04943-6
Keywords: $K$-homology, de~Rham operator, signature operator, Kasparov theory
Received by editor(s): February 12, 1998
Published electronically: May 13, 1999
Additional Notes: The author was partially supported by NSF Grant # DMS-96-25336 and by the General Research Board of the University of Maryland.
Communicated by: Józef Dodziuk
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society